Background: Non-immediate reactions to beta-lactam antibiotics (BL) occur more than one hour after drug administration, and the most common manifestations are maculopapular exanthemas and delayed-appearing urticaria and/or angioedema. Infections can lead to skin eruptions and mimic drug hypersensitivity reactions (DHR), if a drug is taken at the same time. The most of children are labeled as ‘drug allergic’ after considering only the clinical history. Objective: To diagnose/detect a hypersensitivity or an infection which mimic DHR in children with non-immediate reactions to BL. Methods: A prospective survey was conducted in a group of 1026 children with histories of non-immediate reactions to BL by performing patch tests, skin tests, and in case of negative results, drug provocation tests (DPTs). In 300 children, a study was performed to detect infections by viruses or Mycoplasma pneumoniae. Results: Urticaria and maculopapular exanthemas were the most reported non-immediate reactions. Only 76 (7.4%) of 1026 children had confirmed non-immediate hypersensitivity reactions to BL. Fifty-seven children had positive delayed-reading intradermal tests (18 of these with a positive patch test). Nineteen children had positive DPT. Sixty-six of 300 children had positive tests for viruses or Mycoplasma pneumoniae and 2 of them had a positive allergy work-up. Conclusions: A diagnostic work-up should be performed in all children with non-immediate reactions to BL, to remove a false label of hypersensitivity. Even though only 57 (5.5%) of 1026 children displayed positive responses to delayed-reading intradermal tests to BL, such tests appear to be useful in order to reduce the risk for positive DPTs.
- allergy work-up
- non-immediate hypersensitivity reactions
- provocation test
- skin test
ASJC Scopus subject areas
- Immunology and Allergy
- Pediatrics, Perinatology, and Child Health